Texas, 2007Hail and Damaging Winds in Texas, August 24, 2007
August 24, 2007 · NWS LUB · 13 events in 8 counties and zones
A complex of severe storms developed over the southern Texas Panhandle and the northwestern South Plains during the late afternoon and early hours of the 24th. These storms evolved into a bow-shaped linear complex and produced widespread damaging winds up to 66 mph over portions of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of severe storms developed over the southern Texas Panhandle and the northwestern South Plains during the late afternoon and early hours of the 24th. These storms evolved into a bow-shaped linear complex and produced widespread damaging winds up to 66 mph over portions of the area. The most significant damage occurred in Hale County, where more than fifty utility poles were destroyed and minor structural damage was reportedly caused by falling trees in Plainview. Damage estimates across the South Plains region approached $300,000. No injuries were recorded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 24, 2:29 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 24, 2:29 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
329 PM CDT FRI AUG 24 2007
.SHORT TERM...
ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE
WESTERN SOUTH PLAINS AND SOUTHEAST PANHANDLE THIS AFTERNOON AS THE
TAIL END OF A SHORTWAVE TROUGH TRANSLATES THROUGH THE CENTRAL
PLAINS. ADDITIONALLY...LATEST VISIBLE SATELLITE IMAGERY AND RADARS
ARE NOW DEPICTING ISOLATED/SCT STORMS NOW FIRING INVOF SFC TROUGH
OVER EASTERN NEW MEXICO. FURTHERMORE...SHOULD SEE DEVELOPMENT
INCREASE ALONG STATIONARY FRONTAL BOUNDARY THAT LIES ACRS THE RATON
MESA INTO THE NORTHERN TX PANHANDLE. ALL THIS BODES FOR AT LEAST A
SLIGHT CHANCE TO CHANCE OF SHOWERS AND STORMS FOR THE ENTIRE CWFA
TONIGHT...WITH STILL THE BEST CHANCE OVER THE NORTHERN COUNTIES AS
AN OUTFLOW BNDRY COULD MOVE INTO THIS REGION OVERNIGHT. A FEW STORMS
ACRS THE WESTERN COUNTIES MAY NEAR SEVERE LEVELS EARLY THIS EVENING
GIVEN LARGE DEWPOINT DEPRESSIONS AND MODEST SHEAR. PRIMARY THREATS
WOULD BE LOCALIZED STRONG GUSTS AND POSSIBLY SOME HAIL.
BOUNDARY IS EXPECTED TO BECOME MORE DIFFUSE ON SATURDAY...BUT STILL
SHOULD AT LEAST SEE ISOLATED STORMS ONCE AGAIN OVER PORTIONS OF THE
PANHANDLES AND EASTERN NEW MEXICO. WEAK NORTHWEST UPPER FLOW WILL
SEND STORMS TO THE EAST AND SOUTHEAST...WITH THE NORTHERN COUNTIES
AGAIN FAVORED FOR ANY RAIN. TEMPERATURES WILL BE A LITTLE WARMER
SATURDAY ESPECIALLY IN AREAS THAT REMAINED COOLER TODAY DUE TO CLOUD
COVER.
.LONG TERM...
SCATTERED CONVECTION IS AGAIN ANTICIPATED BY THE BEGINNING OF THE
LONG TERM PERIOD...SATURDAY EVENING. THE NORTHERN FA WILL AGAIN BE
FAVORED NEARER THE DIFFUSE SURFACE BOUNDARY. GIVEN SUFFICIENT SHEAR/
INSTABILITY A FEW STRONG STORMS CAN NOT BE RULED OUT...AND WILL
ADDRESS THIS IN THE HAZARDOUS WEATHER OUTLOOK.
THE CHANCE OF CONVECTION SHOULD DECREASE BY LATE SUNDAY AS THE
WESTERN EXTENT OF THE SUBTROPICAL RIDGE BUILDS OVERNIGHT. A
WEAKNESS IN THE SAID RIDGE IS PROGGED TO WORK WESTWARD OVER
SOUTHERN/CENTRAL TEXAS BY MID WEEK...BUT IT APPEARS THE BEST
MOISTURE/LIFT WITH THIS FEATURE WILL LIKELY REMAIN SOUTH AND EAST
OF THE AREA. RAIN CHANCES MAY AGAIN PICK UP BY THE END OF THE WORK
WEEK...HOWEVER...AS THE CENTER OF THE RIDGE ALOFT AGAIN MIGRATES
WESTWARD AND AMPLIFIES. THIS WOULD ALLOW FOR INCREASING NORTHWEST
FLOW OVER THE SOUTHERN PLAINS AND COULD SUPPORT A SOUTHWARD
FRONTAL PUSH. WILL FAVOR THE NORTHEASTERN HALF OF THE FA WITH
CHANCE GRIDDED POPS WEDNESDAY NIGHT THROUGH FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 65 93 64 92 65 / 30 20 30 10 10
TULIA 67 92 66 93 65 / 30 20 20 10 10
PLAINVIEW 68 91 66 91 67 / 30 20 20 10 10
LEVELLAND 67 92 66 91 66 / 20 10 20 10 10
LUBBOCK 70 92 69 92 68 / 20 10 20 10 10
BROWNFIELD 68 92 67 92 67 / 20 10 10 10 10
CHILDRESS 70 94 71 95 71 / 30 20 20 10 10
SPUR 69 93 69 95 69 / 30 10 10 10 10
ASPERMONT 71 94 71 95 72 / 30 10 10 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
21/20
Hazardous weather outlook, Aug 24, 1:59 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
259 PM CDT FRI AUG 24 2007
TXZ021>044-252000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
259 PM CDT FRI AUG 24 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF THE OUTLOOK
AREA LATER THIS AFTERNOON AND THIS EVENING. THE MOST LIKELY
LOCATIONS TO EXPERIENCE THUNDERSTORM ACTIVITY WILL BE THOSE OVER
THE EXTREME SOUTHERN PANHANDLE...THE NORTHWESTERN SOUTH PLAINS...
AND THE NORTHERN ROLLING PLAINS. AN ISOLATED THUNDERSTORM CAPABLE
OF PRODUCING LOCALIZED DAMAGING WIND GUSTS AND PERHAPS HAIL ONE
INCH IN DIAMETER OR LESS CAN NOT BE RULED OUT...HOWEVER BETTER
CHANCES FOR SEVERE WEATHER WILL OCCUR NORTH OF THE FORECAST AREA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST SATURDAY
AFTERNOON AND EVENING OVER PORTIONS OF THE OUTLOOK AREA.
AGAIN...THE MOST LIKELY LOCATIONS TO EXPERIENCE SEVERE WEATHER
WILL BE THOSE LOCALES OVER THE NORTHERN HALF OF THE REGION.
OTHERWISE THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW
SUNDAY THROUGH THURSDAY.
.SPOTTER ACTIVATION STATEMENT...
DUE TO THE LIMITED SEVERE WEATHER THREAT TODAY AND TONIGHT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 24, 2:55 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CDT FRI AUG 24 2007
TXZ039-242130-
YOAKUM TX-
355 PM CDT FRI AUG 24 2007
...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM OVER YOAKUM
COUNTY...
AT 350 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
AN INTENSIFYING THUNDERSTORM IN FAR SOUTHWEST YOAKUM COUNTY...11
MILES WEST OF DENVER CITY...MOVING EAST AT 10 MPH.
BRIEF GUSTY WINDS AND SMALL HAIL ARE EXPECTED WITH THIS STORM. IF
CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, Aug 24, 3:14 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
414 PM CDT FRI AUG 24 2007
TXZ028-242145-
LAMB TX-
414 PM CDT FRI AUG 24 2007
...STRONG THUNDERSTORM ACROSS LAMB COUNTY...
AT 410 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF EARTH...OR ABOUT 18 MILES
NORTH OF LITTLEFIELD...MOVING EAST AT 10 MPH.
SMALL HAIL AND BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THESE
THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.
Special weather statement, Aug 24, 3:25 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
425 PM CDT FRI AUG 24 2007
TXZ033-242200-
COCHRAN TX-
425 PM CDT FRI AUG 24 2007
...STRONG THUNDERSTORM ACROSS COCHRAN COUNTY...
AT 420 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF MORTON...MOVING EAST AT 10
MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Thunderstorm Wind, Cochran
- When
- August 24, 3:50 PM CST to 3:55 PM CST
- Where
- Cochran County, Morton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.720, -102.770
Local media affiliates relayed reports of thunderstorm winds estimated near 60 mph in Morton. The gusts downed several large trees.
Hail, Cochran
- When
- August 24, 3:53 PM CST
- Where
- Cochran County, Morton
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 33.720, -102.770
Local authorities reported penny size hail in Morton shortly before 16:00 CST.
Hail, Swisher
- When
- August 24, 4:31 PM CST
- Where
- Swisher County, Happy
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.730, -101.850
Fire department officials reported large hail that ranged between penny and quarter size in Happy. The hail was accompanied by damaging thunderstorm winds.
Thunderstorm Wind, Swisher
- When
- August 24, 4:31 PM CST
- Where
- Swisher County, Happy
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.730, -101.850
Fire department officials reported that thunderstorm winds downed large tree limbs up to three inches in diameter and damaged fences. The winds were accompanied by large hail up to the size of quarters. No structural damage was reported.
Hail, Parmer
- When
- August 24, 6:25 PM CST
- Where
- Parmer County, 5 mi W of Lazbuddie
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.380, -102.708
The public reported penny size hail west of Lazbuddie near the intersection of Texas Highway 214 and Farm to Market Road 145. The hail was accompanied by damaging thunderstorm wind gusts.
Thunderstorm Wind, Parmer
- When
- August 24, 6:25 PM CST
- Where
- Parmer County, 5 mi W of Lazbuddie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.380, -102.708
The public reported thunderstorm wind gusts that downed large tree limbs up to three inches in diameter near the intersection of Texas Highway 214 and Farm to Market Road 145 west of Lazbuddie. The damaging winds were accompanied by hail up to the size of pennies.
Thunderstorm Wind, Castro
- When
- August 24, 6:30 PM CST to 7:00 PM CST
- Where
- Castro County, 2 mi NE of Dimmitt to Nazareth
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.570, -102.295
Severe thunderstorms produced a swath of severe wind gusts over central and eastern portions of Castro County between 18:30 and 19:00 CST on the 24th. An initial gust of 59 mph was recorded by the Texas Tech University West Texas Mesonet near Dimmitt at 18:30 CST. By 19:00 CST the public estimated wind gusts as high as 60 mph in Nazareth. No damage was reported.
Thunderstorm Wind, Swisher
- When
- August 24, 7:25 PM CST
- Where
- Swisher County, 2 mi ENE of Tulia
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.541, -101.738
The Texas Tech University West Texas Mesonet site near Tulia measured a severe thunderstorm wind gust of 60 mph. No damage was reported.
Thunderstorm Wind, Hale
- When
- August 24, 7:50 PM CST to 8:15 PM CST
- Where
- Hale County, Plainview to 5 mi ENE of Abernathy
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $275,000
- Reported by
- Mesonet
- Coordinates
- 34.200, -101.700
A linear complex of thunderstorms produced a destructive swath of damaging winds across much of Hale County during the evening hours of the 24th. Damage was initially reported in the city of Plainview, where a number of large trees and power lines were blown down just before 20:00 CST. One tree was blown onto a house, and caused minor structural damage. A Texas Tech University West Texas Mesonet site near Plainview recorded a peak gust of 65 mph.
The swath of wind damage continued to accompany the storms southward across the county. Fifty utility poles were broken south of Hale Center. Some of the poles were snapped near the ground just east of Interstate 27 along Farm to Market Road 37. Damage to the wooden poles suggest significantly strong wind speeds may have occurred in the area. By 20:15 CST, 60 mph winds were recorded by the Texas Tech University West Texas Mesonet just northeast of Abernathy.
Thunderstorm Wind, Floyd
- When
- August 24, 8:15 PM CST
- Where
- Floyd County, 2 mi NE of Floydada
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 34.000, -101.305
The Texas Tech University West Texas Mesonet site near Floydada recorded a peak wind gust of 66 mph as a gust front raced southward in advance of a severe convective complex over Floyd County. Local officials reported that numerous street signs were downed and several tin roofs sustained damage. Tree damage was additionally reported to be widespread.
Thunderstorm Wind, Crosby
- When
- August 24, 8:35 PM CST
- Where
- Crosby County, 1 mi SE of Ralls
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.670, -101.368
The Texas Tech University West Texas Mesonet site near Ralls measured a peak gust of 63 mph as the severe storms impacted northern Crosby County. No damage was reported.
Hail, Hale
- When
- August 24, 8:37 PM CST
- Where
- Hale County, Cotton Center
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.000, -102.000
A citizen reported penny size hail in Cotton Center.
Thunderstorm Wind, Lubbock
- When
- August 24, 9:22 PM CST
- Where
- Lubbock County, (Lbb)lubbock Intl Ar
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 33.670, -101.820
The Automated Surface Observing System at the Lubbock International Airport measured a severe thunderstorm wind gust of 62 mph. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Michigan, August 24, 20075 injured · $40 million · EF3 · 3 events
- Tornadoes and Damaging Winds in Michigan, August 24, 20071 injured · $26 million · EF2 · 48 events
- Hail and Damaging Winds in Georgia, August 24, 20071 injured · $2.4 million · 1 in hail · 32 events
- Flash Flood and Hail in Arizona, August 24, 2007$10 million · 61 kt wind · 4 events
- Hail and Damaging Winds in Alabama, August 24 to 25, 2007$3.0 million · 50 kt wind · 9 events
- Lightning Strike in Wisconsin, August 24, 2007$1.9 million · 1 event
- Hail and Damaging Winds in Indiana, August 24, 2007$445,000 · 70 kt wind · 21 events
- Hail and Damaging Winds in Tennessee, August 24 to 25, 2007$557,000 · 1 in hail · 5 events
- Damaging Winds in Illinois, August 24, 20071 injured · $244,000 · 61 kt wind · 9 events
- Hail and Damaging Winds in Alabama, August 24, 20072 injured · $58,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Tennessee, August 24, 2007$61,000 · 1 in hail · 9 events
- Damaging Wind in Ohio, August 24, 2007$50,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45272, 44857, 44859, 44860, 44861, 44863, 44867, 44871, 44881, 44884, 44890, 44893, 44891.